Hail, Webster
- When
- April 2, 5:34 PM CST
- Where
- Webster County, Dixon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.520, -87.700
Numerous thunderstorms developed along a warm front that extended roughly west to east across southern Missouri and western Kentucky. Some of these storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed along a warm front that extended roughly west to east across southern Missouri and western Kentucky. Some of these storms produced hail. Most of the hail was sub-severe with the exception of one or two storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CDT Wed Apr 2 2014 .SHORT TERM /Tonight through Friday night/... Issued at 300 PM CDT WED APR 2 2014 Main concern in the short term is severe weather potential...with the greatest risk expected late Thursday through Thursday night. In the near term...a strong surface warm front was located just south of a line from kmdh to kowb at 19z. The models have been too quick to lift the front northward. Relied on the hrrr guidance for this front...meaning the front will be nearly stationary from the kevv/kowb area to kmdh well into the evening. The front may not clear the Interstate 64 corridor until midnight or later. Widespread elevated convection north of the front should remain generally along and north of I 64. Late this evening into the overnight hours...showers and storms will increase in coverage across the entire region as the southwest flow aloft becomes more active. The models indicate a series of weak impulses originating in the subtropical Pacific will begin to affect our region. In the lower levels...the southerly low level jet will increase to between 40 and 50 knots by 12z. Some locally heavy rain is possible...mainly across southern IL and southeast MO. The severe weather potential will be rather limited by lack of surface based instability. Enough elevated instability will be present for some hailers...especially given wet bulb zero heights around 10k feet. Damaging wind potential will be limited by weak low level lapse rates. On Thursday...there may be a lull in the activity during the morning. Activity should increase during the afternoon as daytime heating destabilizes the atmosphere. The 12z gfs/09z sref indicate surface based capes will be near 2000 j/kg later in the afternoon across southeast MO and southwest IL. The shear/instability parameters are strongly favorable for supercells across Missouri during the afternoon. Any activity that forms east of the Mississippi River will be in a less favorable environment for supercell structures. By late Thursday night...the activity is likely to congeal into a QLCS by the time it reaches sw Indiana and the Pennyrile region of west Kentucky. By midnight...the environment will be characterized by high shear and low cape. This should result in more of a wind threat than hail or tornadoes. During the transition period in the evening hours...any combination of organized storm structures could occur...producing damaging wind/large hail/tornadoes. This transition appears likely to occur across southern IL and far west Kentucky. Storm total qpf for the entire short term period is currently forecast from around 1.5 to almost 3 inches...with the highest amounts in southern IL and southeast MO. These amounts are not expected to cause significant flooding problems over a widespread area. Localized higher amounts /isolated flooding remains possible. The cold front will move east across the kevv/khop areas around 12z Friday...ending all precipitation. Strong drying in the wake of the front should result in mainly sunny skies by afternoon. Temps will remain nearly steady in the upper 50s to lower 60s through the day. Friday night will be markedly colder as surface high pressure provides clear skies and decreasing winds. Some frost or even a light freeze is possible early Saturday morning. .LONG TERM /Saturday through Wednesday/... Issued at 300 PM CDT WED APR 2 2014 After the mid week system makes passage, we cool off for the weekend and cool temps stick around through the remainder of the long term portion of the forecast. Dry weather prevails in a zonal flow pattern through the weekend. Another system takes shape as a long wave trof carves across the southern Plains. A surface low develops and lifts across the lower MS valley, bringing our next bout of rain/showers into/across the PAH FA mainly Sunday night-Monday. This happens as a broad long wave trof carves out across the eastern half of the country, with us in the cool/damp flow underneath. Net result will be a cool back into the upper 50s and lower 60s for highs this weekend, continuing into/through next week. Lows likewise cool back into the 40s with even some upper 30s not out of the question. These represent values some 10 degrees or more below climo norms for this time of year. && .AVIATION... Issued at 300 PM CDT WED APR 2 2014 Flight terminals are warm sectored now...so cigs/vsbys have returned to VFR. A piece of energy in the upper flow ejects tonight, and may result in a round of late night showers/storms that restricts cigs/vsbys to MVFR. Isolated thunderstorms are capable of IFR restrictions, but not in prevailing forecast. Stronger action expected with system passage tomorrow night. Winds become southerly and increase in speed and gusts tomorrow, on its approach. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MY LONG TERM...DH AVIATION...DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 424 AM CDT WED APR 2 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 424 AM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY REACH SEVERE LEVELS...ESPECIALLY AS WE GET INTO THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE POSSIBLE. THERE WILL ALSO BE A RISK OF VERY HEAVY RAINFALL WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY THURSDAY. SPOTTER ACTIVATION IS PROBABLE THURSDAY AFTERNOON AND NIGHT.
The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
2 hail. Local standard time, as filed.
Dime-size hail accumulated to a depth of several inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501658, 501657.